Washington, 2011

Winter Weather in Washington, January 13, 2011

January 13, 2011 · NWS OTX · 2 events in 2 counties and zones

Cold air trapped in the lee of the Cascades was overrun by subtropical moisture resulting in light freezing rain through the early morning hours of the 13th. Although ice accumulations were light, roads were extremely icy during the morning commute resulting in numerous accidents and school closures.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Cold air trapped in the lee of the Cascades was overrun by subtropical moisture resulting in light freezing rain through the early morning hours of the 13th. Although ice accumulations were light, roads were extremely icy during the morning commute resulting in numerous accidents and school closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 9:46 PM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 12, 9:46 PM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
946 PM PST WED JAN 12 2011

.SYNOPSIS...
THE STORM TODAY IS MOVING OUT OF THE INLAND NORTHWEST...AND BEHIND
IT WARMER AIR IS EXPECTED TO SPREAD OVER THE INLAND NORTHWEST. A
SERIES OF RAIN EVENTS ARE EXPECTED THURSDAY THROUGH THE WEEKEND.
THE COMBINATION OF RAIN AND MELTING SNOW HAS THE POTENTIAL TO
INCREASE MOUNTAIN RUNOFF...ESPECIALLY OVER THE CENTRAL AND
SOUTHERN IDAHO PANHANDLE...AND PORTIONS OF SOUTHEAST WASHINGTON.

&&

.DISCUSSION...
THE FORECAST HAS BEEN UPDATED TO ADD A FREEZING RAIN ADVISORY TO
THE MOSES LAKE AREA...AND TO INCREASE SNOW ACCUMULATIONS THURSDAY
MORNING FOR THE VALLEYS NEAR THE CANADIAN BORDER. SATELLITE SHOWS
NEXT SHORT WAVE MOVING INTO NORTHWEST WASHINGTON AND THE OREGON
COAST. MODELS IN GOOD AGREEMENT WITH THIS WAVE CROSSING THE
CASCADES INTO CENTRAL AND EASTERN WASHINGTON AS WELL AS NORTH
IDAHO DURING THE OVERNIGHT HOURS INTO THURSDAY MORNING. SOUTHWEST
WINDS OF 30 TO 45 KTS WILL RESULT IN SOME SHADOWING OFF THE
CASCADES BUT MODELS DO INDICATE SUFFICIENT ISENTROPIC LIFT TO GIVE
ALL AREAS AS LEAST SOME PRECIPITATION. IN THE MOSES LAKE
AREA...SHALLOW COLD AIR PERSISTS WITH SURFACE TEMPERATURES RANGING
MOSTLY IN THE UPPER TEENS TO MID 20S THIS EVENING. FCST SOUNDINGS
FROM THE NAM INDICATE THAT AS PRECIPITATION REACHES MOSES LAKE A
WARM LAYER WITH TEMPERATURES IN THE UPPER 30S WILL EXIST ABOVE A
SHALLOW LAYER OF BELOW FREEZING TEMPERATURES. THIS IS A PERFECT
FREEZING RAIN SOUNDING SO A FREEZING RAIN ADVISORY WAS ADDED. ONLY
CAVEAT IS THAT WHEN PRECIP MOVES IN...MODELS INDICATE SOUTH-
SOUTHEAST WINDS INCREASING TO 5 TO 10 MPH WHICH WILL LIKELY ADVECT
IN WARMER AIR. THUS WHILE ALL FREEZING RAIN IS EXPECTED
TONIGHT...FREEZING RAIN MAY CHANGE TO A MIX OF RAIN AND FREEZING
RAIN THURSDAY MORNING ESPECIALLY SOUTH AND EAST OF MOSES LAKE.

OTHER CHANGE WAS TO INCREASE SNOW ACCUMULATIONS NEAR THE CANADIAN
BORDER IN NE WASHINGTON AND N IDAHO. MODEL SOUNDINGS FROM THE NAM
SUGGEST PRECIP TYPE TO REMAIN AS SNOW AND WITH VALLEY TEMPS NEAR
THE CANADIAN BORDER NEAR 20F AS OF 9 PM...AND MODELS SHOWING 850MB
TEMPS REMAINING BELOW ZERO THROUGH 18Z...IT IS LIKELY THAT ALL
PRECIP WILL FALL AS SNOW. WITH GFS AND NAM SHOWING AS MUCH AS .4
INCHES OF LIQUID FALLING BETWEEN 12-18Z IT IS POSSIBLE THAT PLACES
LIKE NORTHPORT...METALINE FALLS...AND BONNERS FERRY COULD REACH
WARNING SNOW AMOUNTS. HOWEVER WITH THE SNOW BEING VERY WET RATIOS
COULD END UP BEING LESS THAN 10:1. FURTHER SOUTH INCREASING
SOUTHERLY WINDS WILL LIKELY ADVECT WARMER AIR FROM THE
SPOKANE/COEUR D'ALENE AREA NORTHWARD INTO SOUTHERN STEVENS...PEND
OREILLE...AND BONNER COUNTIES. THIS SHOULD CHANGE SNOW OVER TO
RAIN BUT 1 TO 2 INCHES OF SNOW MAY FALL BEFORE THE SWITCH. LOCAL
FREEZING RAIN IS ALSO POSSIBLE IN THE WIND SHELTERED VALLEYS IN
THESE SAME AREAS BUT THIS SHOULD BE VERY LOCALIZED IF ANY FALLS AT ALL.

THE WARNINGS FOR THE MOUNTAIN STILL LOOK ON TRACK AND WILL MAKE NO
CHANGES TO FORECAST SNOW ACCUMULATIONS.  JW

&&

.AVIATION...
06Z TAFS...THE MAIN CONCERN WILL BE THE POTENTIAL FOR LIGHT FREEZING
RAIN IN THE MOSES LAKE AREA WITH THE NEXT UPPER LEVEL DISTURBANCE
ARRIVING BETWEEN 8Z-15Z. LIGHT ICE ACCUMULATIONS ARE EXPECTED THROUGH
MID MORNING WITH SOUNDINGS SUPPORTING FREEZING RAIN. ELSEWHERE...A
DECREASE IN WINDS IN THE LOWEST 3000 FEET AND CONTINUED WARM
ADVECTION...LOW CLOUDS AND STRATUS ARE LIKELY TO DEVELOP. THE NEXT
ROUND OF PRECIPITATION WILL ARRIVE AROUND 10Z AND PERSIST THROUGH
18-20Z. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        33  39  36  41  38  43 /  90 100  90  90  70  50
COEUR D'ALENE  33  38  35  40  36  43 /  90 100 100  90  80  60
PULLMAN        35  40  39  42  38  46 /  90 100  80  90  80  50
LEWISTON       40  43  39  46  39  49 /  80 100  70  80  70  50
COLVILLE       24  36  33  39  34  40 /  70 100  60  80  80  60
SANDPOINT      21  37  35  38  36  39 /  90 100 100 100  90  70
KELLOGG        31  37  35  39  35  41 / 100 100 100 100 100  80
MOSES LAKE     15  39  33  42  33  41 /  70  90  20  60  50  30
WENATCHEE      20  36  33  40  33  39 /  60  90  20  60  50  30
OMAK           24  35  31  38  31  38 /  50 100  20  60  50  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 4 AM TO 7 PM PST THURSDAY ABOVE 3000
     FEET FOR THE NORTHERN PANHANDLE.

     WINTER STORM WARNING UNTIL 10 AM PST THURSDAY ABOVE 3500 FEET
     FOR THE CENTRAL PANHANDLE MOUNTAINS.

WA...WINTER STORM WARNING FROM 4 AM TO 7 PM PST THURSDAY ABOVE 3000
     FEET FOR THE NORTHEAST MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST THURSDAY OKANOGAN
     HIGHLANDS.

     FREEZING RAIN ADVISORY UNTIL 10 AM PST THURSDAY MOSES LAKE AREA.

&&
Hazardous weather outlook, Jan 12, 8:34 AM PST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
834 AM PST WED JAN 12 2011

IDZ001>004-WAZ033-036>038-131645-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
834 AM PST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH THE
MORNING IN THE LOW ELEVATIONS OF NORTHEAST WASHINGTON AND NORTH
IDAHO. PRECIPITATION WILL DECREASE DURING THE AFTERNOON...AND
POSSIBLY CHANGE TO RAIN THIS AFTERNOON.

FOR MOTORISTS TRAVELING THROUGH THE MOUNTAINS IN IDAHO...PASSES
ABOVE 4000 FEET...INCLUDING LOOKOUT PASS ON INTERSTATE 90...WILL
CONTINUE TO RECEIVE HEAVY SNOW THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CONSIDERABLY WARMER WEATHER PATTERN IS EXPECTED THURSDAY THROUGH
EARLY NEXT WEEK. SEVERAL ROUNDS OF RAIN ARE EXPECTED DURING THIS
TIME PERIOD. THE COMBINATION OF MELTING SNOW AND RAIN WILL
CONTRIBUTE TO RISES ON CREEKS AND SMALL STREAMS. IN ADDITION...
FOR CREEKS THAT ARE CURRENTLY FROZEN...ICE JAMS AND SUBSEQUENT
LOCALIZED FLOODING WILL ALSO BE OF CONCERN THURSDAY AND FRIDAY.

IDZ026-027-WAZ031-032-131645-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
834 AM PST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IN SOUTHEAST WASHINGTON AND IN THE SOUTHERN IDAHO
PANHANDLE WILL CHANGE TO RAIN THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CONSIDERABLY WARMER WEATHER PATTERN IS EXPECTED THURSDAY THROUGH
EARLY NEXT WEEK. SEVERAL ROUNDS OF RAIN ARE EXPECTED DURING THIS
TIME PERIOD. THE COMBINATION OF MELTING SNOW AND RAIN WILL
CONTRIBUTE TO RISES ON CREEKS AND SMALL STREAMS. IN ADDITION...
FOR CREEKS THAT ARE CURRENTLY FROZEN...ICE JAMS AND SUBSEQUENT
LOCALIZED FLOODING WILL ALSO BE OF CONCERN THURSDAY AND FRIDAY.

WAZ034-035-041>044-131645-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
834 AM PST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SNOW ACCUMULATIONS IN THE WENATCHEE...MOSES LAKE...AND
OMAK AREAS WILL BE LIGHT FOR THE REMAINDER OF THE MORNING.
ACCUMULATING SNOW WILL PERSIST IN THE CASCADE MOUNTAINS THROUGH
MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CONSIDERABLY WARMER WEATHER PATTERN IS EXPECTED THURSDAY THROUGH
EARLY NEXT WEEK. SOME OF THE LOW AND MID ELEVATION SNOW IN CENTRAL
WASHINGTON WILL MELT DURING THIS TIME PERIOD RESULTING IN RISES
ON CREEKS AND SMALL STREAMS. IN ADDITION...FOR CREEKS THAT ARE
CURRENTLY FROZEN...ICE JAMS AND SUBSEQUENT LOCALIZED FLOODING WILL
ALSO BE OF CONCERN THURSDAY AND FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Moses Lake Area

When
January 13, 2:00 AM PST to 5:00 AM PST
Where
Moses Lake Area forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Extremely icy roads helped to cause multiple vehicle collisions and closure of several Grant County schools includng Ephrata, Moses Lake, Royal City, and Warden. Around forty vehicle collisions were reported to the sheriff's office. Many of those collisions caused only minor damage to vehicles and no serious injuries. There was one serious injury which resulted when debris from the collision of a truck and parked vehicles (from an ealier accident) struck a pedestrian. A propane semi-truck rolled over and shut down Dodson Road for nearly ten hours.

Winter Weather, Upper Columbia Basin

When
January 13, 2:00 AM PST to 6:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Newspaper
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Extremely icy roads helped to cause multiple vehicle collisions and closure of several Grant and Lincoln County schools includng Almira-Coulee-Hartline Districts.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275625, 275626.